Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS Topeka, KS

May 22, 2004Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 22, 2004, 10:35 PM CDT for Cloud County, Republic County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2004, 10:35 PM CDT (03:35 UTC)
Expired
May 22, 2004, 11:15 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 10:40 PM CDTTSTM WND GST 606 N Glasco, KS
May 22, 10:58 PM CDTHAIL 0.88Munden, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 5:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2741 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
1.7
Supercell composite
21.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

077 
WUUS53 KTOP 230335
SVRTOP
KSC029-157-230415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1034 PM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
  SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1115 PM CDT

* AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 4 MILES SOUTHWEST OF JAMESTOWN TO 7 MILES NORTH OF
  MUNDEN...OR ALONG A LINE EXTENDING FROM 13 MILES WEST OF CONCORDIA
  TO 31 MILES NORTH OF CONCORDIA...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MUNDEN
  NARKA
  CUBA
  CONCORDIA
  AGENDA

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING PENNY SIZED HAIL AND 
60 MPH WINDS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3935 9790 3954 9761 3968 9739 3999 9740
          3998 9755 3984 9766 3967 9790

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:45 PM CDT, 6 hours 50 minutes earlier.

Area forecast discussion, May 22, 3:45 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SAT MAY 22 2004

.DISCUSSION...
MODELS CONTINUE PROGRESSION OF SEVERAL BOUNDARIES THROUGH THE AREA
THE NEXT WEEK. FIRST SIGNIFICANT BOUNDARY WITH GOOD UPPER SUPPORT
MOVING THROUGH TONIGHT. MUCH DRYER AIR SHOULD OVERSPREAD THE AREA
LATE TONIGHT AND EARLY SUNDAY. STRONG MOISTURE ADVECTION MAY LEAD TO
SOME ELEVATED CONVECTION LATE SUNDAY NIGHT EASTERN PORTION OF CWA.
THEN ANOTHER BOUNDARY MOVES THROUGH LATE MONDAY...APPEARS TO BE
MAINLY A DRY LINE TYPE BOUNDARY BUT STILL GIVING MOST OF CWA A
CHANCE FOR MORE STORMS BY MONDAY AFTERNOON. COOLER AIR SETTLES INTO
THE AREA FOR MIDWEEK...BUT STILL ENOUGH LIFT AND MOISTURE WITH
WESTERLY FLOW ALOFT FOR LINGERING CHANCES FOR SHOWERS AND PERHAPS
THUNDER FOR ALL OR PARTS OF CWA UNTIL WEDNESDAY EVENING. SHORT WAVE
H5 RIDGING SHOULD THEN GIVE AREA A BREAK IN ACTION UNTIL ANOTHER
WAVE IS EJECTED LATE THURSDAY FROM MEAN TROF POSITION IN THE WEST.
THIS WAVES TIMING AND AMPLITUDE REALLY IN QUESTION AT THIS TIME.
EARLIER (00Z) GFS HAD MUCH STRONGER AND FASTER WAVE MOVING INTO THE
PLAINS. OTHER MODELS AND ENSEMBLES SUPPORT SLOWER MOVEMENT. WILL
INCLUDE SOME LOWER POPS LATE THURSDAY AND EARLY FRIDAY WITH THIS
WAVE...BUT CONFIDENCE VERY LOW. BY MEMORIAL DAY WEEKEND...MUCH MORE
SIGNIFICANT FULL LATITUDE WAVE APPROACHES THE CENTRAL PLAINS...AND
HAVE A BIT MORE CONFIDENCE INTRODUCING SOME LOWER POPS NEXT
SATURDAY. GIVEN MEMORIAL DAY WEEKEND...AND STRENGTH OF UPPER SYSTEM
APPROACHING...THOUGHT IT PRUDENT TO MENTION SOME PRECIPITATION AT
THIS TIME.

TEMPERATURE WISE...AFTER MIDWEEK COOLING...WOULD NOT BE SURPRISED TO
SEE TEMPERATURES MUCH WARMER THAN THOSE FORECAST BY HPC...ESPECIALLY
IF 12Z GFS H850 TEMPS VERIFY. WILL AWAIT LATER RUNS...BUT FOR NOW
WILL KEEP TEMPERATURES IN THE 80S CWA-WIDE THURSDAY-SATURDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 22, 3:52 PM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT SAT MAY 22 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-231000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
352 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL THE AREA
TONIGHT...MAINLY BEFORE MIDNIGHT OVER NORTHCENTRAL AND EXTREME
NORTHEAST KANSAS...THEN AFTER MIDNIGHT OVER NORTHEAST AND EASTCENTRAL
KANSAS. THE MAIN THREAT WITH BE LARGE HAIL AND DAMAGING
WIND...ALTHOUGH ISOLATED TORNADOS COULD NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS SUNDAY
NIGHT. THERE IS ALSO ANOTHER CHANCE FOR THUNDERSTORMS MONDAY
AFTERNOON THROUGH WEDNESDAY...AND AGAIN THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 22, 8:52 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
852 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TORNADO          REPUBLIC                39.92N 97.82W
05/22/2004                   REPUBLIC           KS   STORM CHASER

            TORNADO NEAR REPUBLIC

&&
Local storm report, May 22, 9:05 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             1 ESE REPUBLIC          39.92N 97.80W
05/22/2004  0.75 INCH        REPUBLIC           KS   TRAINED SPOTTER

0856 PM     TORNADO          5 NE REPUBLIC           39.97N 97.75W
05/22/2004                   REPUBLIC           KS   STORM CHASER

            BRIEF TOUCHDOWN

&&
Local storm report, May 22, 10:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1024 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             3 N REPUBLIC            39.97N 97.82W
05/22/2004  0.75 INCH        REPUBLIC           KS   LAW ENFORCEMENT

            SHERIFF DEPUTIES REPORTING HAIL AND WIND GUSTS TO 60 MPH
            FROM NORTH OF REPUBLIC TO NEAR COURTLAND.

&&

BN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:20 PM CDTSevere Thunderstorm WarningTOPRepublic40 min
May 22, 8:37 PM CDTTornado WarningTOPRepublic38 min
May 22, 10:01 PM CDTSevere Thunderstorm WarningTOPRepublic44 min
May 22, 11:03 PM CDTSevere Thunderstorm WarningTOPCloud, Washington27 min
May 22, 11:29 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington46 min
May 22, 11:51 PM CDTSevere Thunderstorm WarningTOPClay, Ottawa39 min
May 22, 11:59 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.